Why do I feel so weak

Hi everyone, I habe been recently diagnosed with PMR on 29th Jan and GCA on 30yh Jan. I have been on Prednisolone since 16th Jan when the GP first suspected GCA. I started on 40mg daily and at the moment I am on 50mg daily. I didnt feel too bad until last Friday when I started to feel so tired again and my legs are feeling so weak. I thought that the steroids would keep all the symptoms under control but it seems this is not the case. Does anyone else still get this. I am due to see Rheumatologist for 1st time on Tues.

10 Replies

oldestnewest
  • Sorry to hear you have joined the PMR/GCA club.

    Unfortunately the pred doesn't keep ALL problems under control - at the moment it is saving your sight and that is why you are taking such a high dose. The fatigue often doesn't go away with the pred - and pred can cause fatigue too so it is a bit complicated. You must also remember that GCA is a serious illness at first and you have to do your bit and rest. If you had good going proper flu you wouldn't expect to be up and about quickly - this is similar.

    Something else here is that higher doses of pred can affect your muscles, it can even cause wasting so do keep an eye out for that and tell your doctor if it happens. If you have GCA you can't stop taking the pred without risking your vision but you can do light exercises which a physio can give you to help prevent the muscle wasting. I have taken 3 different forms of pred, it happened with one sort but not with the others.

    But as you started to feel a bit better did you start to do more? You have to be careful - do too much because you feel well on one day and it will come back to bite the next. REST is the name of the game to start with, possibly for a few months or even more. It WILL get better - but not if you overdo things, you have to give your body a chance.

  • Thanks for that. I am taking it easy now, and feel reassured with your reply.

  • Hi dogwalker. I'm relatively new to PMR/GCA (Oct 2013) too. I felt good for the first few weeks on 40mg a day, reduced to 35 mg after a couple of months and then down to 30mg but unfortunately have been doing too much and as PMRpro says, it has come back to bite me this last couple of weeks! I have increased back up to 35 mg daily which seems to have helped. Keep checking this forum - it is full of brilliant help and advice. Though admittedly I find it hard to follow the advice to rest when I am having a 'good' day... but I am learning!

  • Hi dimas62, I will indeed keep checking the forum for advice, it is helpful to know that others suffer in the same way and I am learning not to push myself, thanks for your reply.

  • I presume you still want to keep up the dog walking? it is very frustrating at first but you really do have to make sure to rest when you feel the fatique hitting you. I started at 40mg and at first there is the euphoria that you fell well again, then the steroid side effects kick in, which with me was insommnia and a very buzzy brain, yet my body was achingly bone tired so i had to rest every afernoon, even if could not sleep. And mood swings don't help either. Gentle walks and the love of a dog is amazing, so keep that up. You are very early days of your illness so please look after yourself, and it WILL get easier. I am 2 1/2 yrs down the line and almost at 0mg, but have a pack of 5mg, just in case!

  • Yes I do want to keep up the dog walking but can only manage one short walk with him each day, fortunately I have a very good friend who is walking him for me. Like you I am having difficulty with sleeping even though I feel so tired! I am so pleased for you that you seem to be heading out of all this and I wish you all the very best.

  • Hi, PMRpro is absolutely right. One of the first things you have to come to terms with is that you have a serious illness. The fact that the steroids are dealing with a lot of the symptoms is a help, but it doesn't mean that the underlying illness has gone away. Don't beat yourself up with wondering why you have got GCA, just try and accept that you need to take things gently. You will get better!

  • Thanks for the support and I will take things easy now.

  • I think if I had not had my dogs (2) my world would have come to an end when PMR struck. We have two short walks when I feel bad and rest in between. I am approaching first anniversary of PMR and down to 5mgs. I play for a deep muscle massage every few weeks which helps too and started Tai Chi again. Slowly and gently does it. All the best to you and your doggy friend.

  • Yes, my dog is my best friend and I feel dreadful that I can`t give him the long runs that I used to, but hopefully things are going to improve. I have a really good osteopath who I am hoping to continue with every few weeks. It sounds like you are doing pretty well being down to 5mg after a year. Keep up the good work.

You may also like...